Hi Zigman- welcome to HW
I have been on both Dilantin and tegretol too. When I first was diagnosed in my 20's with complex partials and generalized seizures in my sleep, I was put on tegretol. I couldn't walk straight and my eyes had the strange side effect of jiggling back and forth. I couldn't see worth a dam and reading was impossible. It was a struggle to stay awake let alone be coordinated. I too was anxious and in fact cried in front of people that I never would have done so before. I felt like an idiot! When I called my neuro to ask if this was normal and if this was going to go away, he said the meds were causing the side effects. I destroyed several relationships with friends that I felt were due to the med side effects. I eventually got off it. What a relief!
As far as Dilantin- I was put on it after my seizures became uncontrolled many years later...and had to gradually increase the dose over several weeks After several weeks (I felt like a zombie the whole time), I began to have feelings of paranoia and feeling like people were out to get me, spys were watching me, people plotting to kidnap my children. I felt like I was being poisoned and was sickly- didnt feel good. My neuro called me to tell me to get a blood test to check my blood level of Dilantin and found I was in a toxic range. No wonder I felt sick! I felt normal immediately when my dose was decrased to a normal range!
Hi Ziggy and Dave, I'm Randy from Hamilton, Ont.
I can't offer you any help but I can share my experiences with you (similar to yours) and hopfully you can get something out of it.
Since you don't qualify for ODSP, try CPP-Disability, you should qualify for that. I qualified with no questions asked.
In some cases epilepsy can be severe enough to disable you from working for a prolonged period or temporary but it's different for everybody. All I needed was a medical from my Doctor and I qualified, no problem.
In some cases (MINE) the meds can cause problems with co-ordination (manual dexterity) and gait, along with other side effects. It gets worse with age.
My fist(and only)seizure happened when I was 21 yrs. old. After several tests at the hosp. I was put on a coctail of dilantin and pheonobarb. I've only had one seizure since 1979 but my anual EEG's and MRI's show epeleptic activity in the left tempral lobe. I worked for 29 years after that. Now I'm on Disability Ins. and medical retirement. I have doctor backing.
Since my meds have effected my learning ability for new tasks (documented by Health Canada) I had to be let go and put on medical retirement. I'm not as sharp as I used to be, I was a Manager of Administration for the Government of Canada.(maybe that's why the Government is so screwed up. hehehe)
Post Edited (RanMan) : 5/2/2005 5:46:16 PM (GMT-6)